Maryland, 2013

Tornado and Damaging Winds in Maryland, April 19, 2013

April 19, 2013 · NWS LWX · 10 events in 4 counties and zones

A cold front moved across the Mid Atlantic and was accompanied by showers and thunderstorms that produced gusty winds. A strong jet of 50 knot winds was located at 850 mb or about a mile off the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$20,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved across the Mid Atlantic and was accompanied by showers and thunderstorms that produced gusty winds. A strong jet of 50 knot winds was located at 850 mb or about a mile off the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 5:10 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 19, 5:10 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT FRI APR 19 2013

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION FROM WEST TO
EAST THROUGH THIS EVENING. WIDESPREAD SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG AND AHEAD OF THE BOUNDARY. CANADIAN HIGH
PRESSURE WILL BUILD INTO THE REGION LATE TONIGHT THROUGH
SUNDAY...BRINGING DRY AND COOL CONDITIONS. HIGH PRESSURE WILL
REMAIN OVERHEAD EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HEADLINE UPDATE...TORNADO WATCH NUMBER 131 CONTINUES FOR PORTIONS
OF THE SHENANDOAH VALLEY AND EAST...INCLUDING THE BALTIMORE-
WASHINGTON METRO AREA UNTIL 10 PM TONIGHT. COLD AIR ADVECTION
BEHIND THE LINES WILL ENABLE THE WATCH TO BE CANCELLED.

AS OF 2130Z...COLD FRONT HAS PUSHED THROUGH THE ALLEGHENY FRONT
AND IS NOW CROSSING THE SHENANDOAH VALLEY. LINES/SQUALLS OF
INTENSE SHOWERS...THUNDERSTORMS OVER THE SRN PORTION OF THE
CWA...WILL CONTINUE TO DEVELOP AND PROGRESS EAST ACROSS THE REST
OF THE AREA THROUGH THE MID TO LATE EVENING. WINDS IN EXCESS OF 50
MPH AND AN ISOLATED TORNADO THREAT PERSIST. REPORTS OF
PARTICULARLY HEAVY RAIN ARE OCCURRING. FORTUNATELY THESE LINES ARE
PROGRESSIVE...BUT PONDING ON ROAD WAYS AND VERY LIMITED VISIBILITY
IN SQUALLS.

THIN LINE OF CONVECTION IS TRYING TO DEVELOP AHEAD OF THE FRONT
OVER EASTERN WV. TSTMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON UNDER FAVORABLE DYNAMICS. INSTABILITY HAS BEEN THE
LIMITING FACTOR DUE TO ONGOING CLOUD COVER...BUT SOME BREAKS HAVE
DEVELOPED. MOISTURE WILL CONTINUE TO INCREASE DUE TO SOUTHERLY
FLOW. A VERY STRONG JET WILL STREAK WILL CROSS THE AREA WITH 50+KT
WINDS ABOVE 850MB AHEAD OF THE FRONT. SPC HAS ISSUED A MESOSCALE
DISCUSSION ABOUT THE UPDATED SEVERE THREAT...INCLUDING POTENTIAL
FOR A TORNADO WATCH THIS AFTERNOON.

THE COLD FRONT WILL MOVE OFF TO OUR EAST OVERNIGHT AND ANY
LEFTOVER SHOWERS WILL ALSO MOVE OUT OF OUR AREA. MIN TEMPS
OVERNIGHT WILL BE NOTICEABLY CHILLIER COMPARED TO RECENT
NIGHT...RANGING FROM THE 20S ALONG THE RIDGE TOPS IN THE POTOMAC
HIGHLANDS...TO THE MID AND UPPER 40S NEAR WASHINGTON/BALTIMORE...
TO THE LOWER 50S ACROSS SOUTHERN MARYLAND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HIPRES BLDS OVER THE RGN THIS WKND. WL BE IN CAA REGIME MOST OF THE
TIME...W/ NW/NLY FLOW SAT BCMG NE/ELY SUN AS CENTER OF HIGH HEADS
TWD NEW ENGLND/QUE. SHUD BE DIURNAL CU SAT...SPCLY IN THE MTNS. BY
SUN...SUBSIDENCE SHUD PREVAIL.

TEMPS WL BE BLO CLIMO SAT...AND DROP A CPL MORE BY SUN. LTST
MOS/GOING FCST IN GOOD AGREEMENT. GROWING SEASON HAS STARTED E OF
BLURDG. ALTHO IT WL BE CHILLY SAT NGT...A LGT NLY BRZ AS CURRENTLY
PROGGED WUD PRECLUDE EITHER FROST OR SUBFRZG TEMPS. RECENT TEMP BIAS
HAS BEEN TO FCST TOO COLD. WL OMIT FROM HWO ATTM AS POTL FOR
HEADLINE CONDS SLIM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE STREAK OF GOOD WX WEEKENDS CONTINUES THIS WEEKEND...THOUGH DON'T
FORGET A JACKET FOR OUTDOOR PLANS. EACH DAY WILL BE COOL AND WELL
BELOW AVERAGE FOR THIS TIME OF YEAR. BREEZY ON SATURDAY...THE DAY
AFTER THE FRONTAL PASSAGE AND STILL COOL ON SUNDAY FROM THE NELY
ONSHORE FLOW. HIGHS EACH DAY WILL BARELY PEAK NEAR 60 DEG AND THE
COOLER WINDS WILL BRING THAT VALUE DOWN EVEN A FEW MORE DEG IN TERMS
OF APPARENT TEMPS. SKIES WILL CLEAR OUT ON SAT...AFTER NEARLY A WEEK
OF MOSTLY CLOUDY/CLOUDY SKIES - STAYING CLEAR INTO SUN MRNG.

A WEAK UPPER WAVE WILL QUICKLY SLIDE ACROSS THE GREAT LAKES REGION
ON SUN...PUSHING SOME UPPER LEVEL CLOUD COVER OVER THE AREA BUT THE
NEXT WX FEATURE AFFECTING THE AREA WILL COME FROM THE SOUTH. THE
FRONTAL BOUNDARY THAT WILL BE MOVING ACROSS THE AREA TONIGHT WILL
STALL WELL OFF THE COAST THIS WEEKEND - THE SOUTHERN PIECE AT LEAST.
THE TAIL END OF THE FRONT WILL DRIFT BACK TOWARD THE NORTH ONCE IT
HAS CAUGHT UP W/ THE MINOR UPPER SHORTWAVE OVER THE SRN ATLC COAST.
MOST GUIDANCE MEMBERS KEEP A BULK OF THE SYSTEM AS ITS PRECIP OFF
THE COAST AND IT TRAVELS PARALLEL TO THE NC/DELMARVA COASTLINE EARLY
NEXT WEEK. HOWEVER...THE NRN HEAD OF THE SYSTEM WILL CARRY LOW
CLOUDS FROM THE ONSHORE FLOW AND PERIODS OF VERY LIGHT RAIN AND
DRIZZLE.

THIS TYPE OF SCENARIO KEEPS THE REGION COOL AND MOIST ON MONDAY...W/
A GRADUAL WARM-UP TOWARD THE MIDDLE OF THE WEEK ONCE THE OFFSHORE
SHORTWAVE MOVES AWAY. DIRECTLY ON ITS HEELS HOWEVER IS ANOTHER
FRONTAL PASSAGE LATE WED INTO EARLY THU. AN UPPER RIDGE WILL SQUEEZE
IN BETWEEN SYSTEM ON TUE AND BRIEFLY INTO WED...KEEPING THE AREA DRY
AND PULLING OUR TEMPS BACK INTO THE M-U60S. THE FRONT WILL MOVE
THROUGH W/ THE LOW POSSIBILITY OF CONVECTION AND SOME MODERATE/HEAVY
RAIN BRIEFLY. THE FRONT WON'T TANK TEMPS LIKE THE CURRENT FRONTAL
PASSAGE...ONLY DROPPING THE DAYTIME HIGHS A FEW DEGREES HEADING INTO
THE NEXT WEEKEND - THOUGH IT WILL HELP TO DRY OUT CONDITIONS.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
HEAVY SHOWERS/THUNDERSTORMS CROSSING THE TERMINALS THROUGH THIS
EVENING. WILL AMEND AS NECESSARY AS INFORMATION COMES IN...BUT FOR
NOW THIS ACTIVITY IS COVERED IN TEMPO GROUPS. GUSTY SOUTHERLY
WINDS WILL CONTINUE...SHIFTING TO THE W-NW THIS EVENING BEHIND THE
FRONT.

HIPRES OVR THE TERMINALS THIS WKND. NW WNDS SAT G20-25KT...BCMG NLY
AND DIMINISHING SAT NGT...AND VEERING ELY SUN.

ONSHORE FLOW DEVELOPS LATE IN THE WEEKEND AS HIPRES SHIFTS OFF THE
NEW ENGLAND COAST. THERE IS A POTENTIAL FOR AN EXTENDED PERIOD OF
LOW CLOUDS AND FOG ERY NEXT WEEK IF ONSHORE FLOW PERSISTS.

&&

.MARINE...
GALE WARNING IN EFFECT OVER ALL WATERS UNTIL 10PM. SOUTHERLY WINDS
WILL CONTINUE TO GUST IN THE 25-40KT RANGE AHEAD OF AN APPROACHING
COLD FRONT. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS IS EXPECTED
ALONG AND JUST AHEAD OF THE COLD FRONT. THE BEST CHANCE FOR THE
HEAVIER PRECIPITATION OVER THE WATERS WILL BE BETWEEN ABOUT 7 PM
AND MIDNIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS. SPECIAL MARINE WARNINGS MAY BE NEEDED WITH THESE
THUNDERSTORMS IF WIND GUSTS REACH STORM FORCE.

THE COLD FRONT WILL MOVE OFF TO THE EAST LATE TONIGHT AND WINDS WILL
SHIFT TO THE NORTHWEST. SMALL CRAFT ADVISORIES NOW IN EFFECT
OVERNIGHT FOR ALL WATERS.

THOUGH HIGH PRES WILL BUILD IN BEHIND THE FRONT THIS WEEKEND...
BREEZY NWLY WINDS ON SAT AFTN WITH GUSTS TO AROUND 25 KT.
CONTINUED SCA THROUGH SAT NIGHT FOR MD PORTION OF BAY AND LOWER
TP. WINDS WILL SWITCH TO NELY ON SUN. A STALLED FRONTAL BOUNDARY
WILL LIFT BACK NWD LATE SUN INTO MON...PICKING WINDS BACK UP OVER
THE WATERS INTO SCA RANGE - SUBSIDING MID WEEK W/ ANOTHER
APPEARANCE OF HIGH PRESSURE.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES CONTINUE TO INCREASE TO 1.25 FT...AND WILL
PROBABLY REACH 1.5 FT ON THE BAY AS HIGH TIDE OCCURS. WENT AHEAD
WITH A COASTAL FLOOD ADVISORY FOR CALVERT AND ANNE ARUNDEL BASED
ON TIMING OF FRONT /FRONT WILL BE WELL THROUGH BALTIMORE AND
HARFORD BY THE TIME THEY HIT HIGH TIDE SAT MRNG/. HEAVY RAINFALL
MAY COMPLICATE COASTAL FLOODING CONCERNS IN SENSITIVE AREAS LIKE
IN ANNAPOLIS.

DEPARTURES SHOULD BE LOWER FOR THE AM CYCLE SAT...BUT BLOWOUT
CONDS MAY NOT BE REALIZED TIL LATE SAT-SAT NGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT
     SUNDAY FOR ANZ530>534-537-539>541-543.
     GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EDT
     SATURDAY FOR ANZ535-536-538-542.

&&

SYNOPSIS...BAJ/KS
NEAR TERM...BAJ/KS
SHORT TERM...KS
LONG TERM...GMS
AVIATION...BAJ/GMS
MARINE...BAJ/GMS/KS
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Apr 19, 4:45 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI APR 19 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
545 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 131 IS IN EFFECT FOR THE ENTIRE INTERSTATE 95
CORRIDOR AREA OF EASTERN MARYLAND AND NORTHERN VIRGINIA UNTIL 10
PM. SEVERE THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT THAT
WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS...BRIEF HEAVY RAIN...AND ISOLATED TORNADOES WILL BE
THE MAIN THREATS.

A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER UNTIL 10 PM. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE WATERS OVERNIGHT.

A STRENGTHENING SOUTHERLY FLOW MAY PRODUCE MINOR COASTAL FLOODING
NEAR TIMES OF HIGH TIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS ON
SATURDAY...AND CONTINUES FOR MOST OF THE WATERS THROUGH SATURDAY
NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
WATERS INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
545 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 131 IS IN EFFECT FOR PORTIONS OF THE
SHENANDOAH VALLEY AND EAST UNTIL 10 PM. SEVERE THUNDERSTORMS WILL
ACCOMPANY A STRONG COLD FRONT THAT WILL MOVE ACROSS THE AREA
THROUGH THIS EVENING. LOCALLY DAMAGING WINDS...BRIEF HEAVY
RAIN...AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

JACKSON

In the hours before

Special weather statement, Apr 19, 4:17 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT FRI APR 19 2013

VAZ026-029-037>039-192145-
GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-ALBEMARLE VA-
517 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON...PAGE...ROCKINGHAM
AND ALBEMARLE COUNTIES...

AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF MISSION HOME...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE AND MADISON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3856 7835 3831 7820 3811 7872 3830 7877
TIME...MOT...LOC 2116Z 230DEG 52KT 3827 7865
Special weather statement, Apr 19, 4:33 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI APR 19 2013

MDZ003>005-VAZ026>031-039-040-042-501-WVZ052-053-192230-
FREDERICK MD-WASHINGTON MD-RAPPAHANNOCK VA-SHENANDOAH VA-WARREN VA-
CLARKE VA-MADISON VA-PAGE VA-JEFFERSON WV-BERKELEY WV-CARROLL MD-
NORTHERN FAUQUIER VA-LOUDOUN VA-ROCKINGHAM VA-FREDERICK VA-
533 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...WASHINGTON...
RAPPAHANNOCK...SHENANDOAH...WARREN...CLARKE...MADISON...PAGE...
JEFFERSON...BERKELEY...CARROLL...NORTHERN FAUQUIER...LOUDOUN...
ROCKINGHAM AND FREDERICK COUNTIES...

AT 533 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF WARRENTON TO 8 MILES WEST OF
INGHAM...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE STEPHENSON...MILLWOOD PIKE...
MAUGANSVILLE...FORT VALLEY...SKYLAND...SAINT JAMES...RIVERTON...
MUNICIPAL STADIUM...CHEWSVILLE AND SHARPSBURG.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3882 7771 3842 7883 3973 7794 3972 7725
TIME...MOT...LOC 2133Z 248DEG 54KT 3987 7774 3854 7865
Local storm report, Apr 19, 4:55 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     2 S FLORDON             38.03N  78.56W
04/19/2013                   ALBEMARLE          VA   EMERGENCY MNGR

            TREES DOWN ON CRAIG STORE RD WEST OF NORTH GARDENS

&&

EVENT NUMBER LWX1300074

WOODY!
Special weather statement, Apr 19, 5:43 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT FRI APR 19 2013

DCZ001-MDZ004>006-009>011-013-016-VAZ042-052>055-502-192315-
FREDERICK MD-MONTGOMERY MD-CHARLES MD-CARROLL MD-SOUTHERN FAUQUIER VA-
SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-DISTRICT OF COLUMBIA DC-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-STAFFORD VA-
PRINCE GEORGES MD-HOWARD MD-LOUDOUN VA-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
643 PM EDT FRI APR 19 2013

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...FREDERICK...MONTGOMERY...CHARLES...CARROLL...SOUTHERN
FAUQUIER...SOUTHERN BALTIMORE...NORTHERN BALTIMORE...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD...PRINCE GEORGES...
HOWARD...LOUDOUN AND FAIRFAX COUNTIES...

AT 643 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF THURMONT TO 3 MILES SOUTHWEST OF
BRISTERSBURG...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE HARNEY...GARRISONVILLE...NEW MIDWAY...
MONROVIA...AQUIA...UNIONVILLE...UNION BRIDGE...DARNESTOWN...WEST
MCLEAN AND WEST SPRINGFIELD.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3847 7697 3847 7728 3851 7728 3847 7731
      3847 7769 3973 7745 3973 7673
TIME...MOT...LOC 2243Z 269DEG 43KT 3969 7733 3856 7755
Local storm report, Apr 19, 5:45 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     1 E ORANGE              38.25N  78.09W
04/19/2013                   ORANGE             VA   LAW ENFORCEMENT

            TREE DOWN ON VA STATE HWY 20 APPROXIMATELY ONE HALF
            MILE EAST OF ORANGE VA.

&&

EVENT NUMBER LWX1300075

KCS
Local storm report, Apr 19, 6:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     FREDERICKSBURG          38.30N  77.48W
04/19/2013                   CITY OF FREDERICKS VA   BROADCAST MEDIA

            TREE BLOWN ONTO BUILDING. ROOFING TILES BLOWING OFF OF
            BUILDING ROOF.

&&

EVENT NUMBER LWX1300076

KLW

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Charles

When
April 19, 6:07 PM EST
Where
Charles County, 99.68 mi SE of Keifer
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
38.620, -77.028

There were two trees knocked down on a house along Elsa Avenue.

Thunderstorm Wind, Charles

When
April 19, 6:12 PM EST
Where
Charles County, 0.51 mi SW of Beantown
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
38.615, -76.887

An observation from a mesonet reported 70 mph.

Thunderstorm Wind, Charles

When
April 19, 6:12 PM EST
Where
Charles County, 0.47 mi SE of St Charles
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Trained Spotter
Coordinates
38.594, -76.915

The top quarter of a 30 foot tree was broken off.

Thunderstorm Wind, Prince George'S

When
April 19, 6:23 PM EST
Where
Prince George'S County, 1.84 mi SE of Meadows
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
38.799, -76.828

There were two tree tops sheared off at residence on Woodyard Road.

Thunderstorm Wind, Calvert

When
April 19, 6:24 PM EST
Where
Calvert County, 0.54 mi E of Dunkirk
Measured
56 kt (64 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
38.721, -76.660

There were multiple trees down.

Thunderstorm Wind, Calvert

When
April 19, 6:24 PM EST
Where
Calvert County, 1.79 mi NW of Chaney
Measured
56 kt (64 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
38.765, -76.657

There were several trees down near intersection of West Chesapeake Beach Road and Route 4.

Tornado, Prince George'S

When
April 19, 6:26 PM EST to 6:27 PM EST
Where
Prince George'S County, 0.61 mi NE of Westphalia to 0.61 mi SW of Brown
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Property damage
$25,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.837, -76.813

At 7:26 PM, a brief EF-0 tornado with peak winds of 85 mph touched down in Prince Georges county in the Marlboro Ridge subdivision off Ritchie Marlboro Rd. The tornado uprooted and snapped several trees. It also damaged three homes, blowing out windows and garage doors. One home had a side wall of the garage blown out when wind entered the garage through the damaged door. Several other homes on both sides of Ritchie Marlboro Road had minor siding and shingle damage. The tornado traveled a half mile before lifting and lasted less than a minute.

Thunderstorm Wind, Calvert

When
April 19, 6:27 PM EST
Where
Calvert County, 0.47 mi SE of Huntingtown
Measured
56 kt (64 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
38.616, -76.613

There were multiple trees down.

Thunderstorm Wind, Anne Arundel

When
April 19, 6:27 PM EST
Where
Anne Arundel County, 0.87 mi SW of Arnold
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
39.020, -76.510

There were 80 trees down in a community. The trees were into homes and across roads.

Thunderstorm Wind, Calvert

When
April 19, 6:54 PM EST
Where
Calvert County, 1.31 mi SSE of Appeal
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.354, -76.437

There was a tree knocked over and it took out the corner of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyThe tornado archive for Maryland, 2013Warnings in Maryland, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449077, 449078, 449079, 449080, 449081, 449082, 449088, 449083, 449084, 449085.